Kim, I hope you will periodically update us how Zoloft is taking care of your depression as well. I think depression is more serious than Parkinson’s.
My dad’s tremors tend to get worse when his mood is bad. When he is outdoors and happy, his tremors tends melt away. He is also suffering from lack of interest in doing day to day things now. I’m seriously considering talking to his neurologist about adding Zoloft. I really didn’t want him taking any SSRis but after reading your positive comments about Zoloft, I would like to bring that topic up when he meets his nuro again.Would really appriciate your feedback on zoloft.
Well, here we are, a Zoloft update...
I'm at about 70 - 80% of what I used to be. I find I am more inclined to socialize again and, I'm gaining interest again in things I had lost all passion for. My neurologist told me when he prescribed the Zoloft, that he was giving me a dose "just a notch about that of water," because I have such a sensitive ecosystem that he felt it would be best to start me at the lowest level possible. After a month, I started to see an improvement. So much so, that I asked the doctor if an increase in dosage would inch me up closer to my old self than the 40% I had managed to reach. My doctor told me that, usually, PD patients are routinely started at a dose of 100mg a day, so we decided to increase to 50... then 75... and, I am now at 100mg daily. I've been taking them for nearly a month. My doctor says it could take a couple of months to see the full effect.
Am I me again? No. I doubt I'll ever be that. But, I'm functioning. I'm able to make myself do things again... I planted a small garden, have taken a few business trips with my husband, and I'm more active again (in fact, I've lost weight), and I'm a lot more sociable than I had become in the bottom of the Black Hole I was living in before the Zoloft.
Now, side effects. So far, only the one: If I don't take the meds with food, I get wicked acid reflux. I'm not big on breakfast, but an apple with my meds will do the trick. I'm not generally prone to indigestion or maladies of that sort, so when it happened a few times and I was chewing antacids like candy, I realized it was the Zoloft. So, I started taking the pill with food and that solved the problem.
One cautionary note: I don't know if this would be the case with everyone, but one day, on a recent trip with my husband, about mid-morning, I noticed I was feeling super stressed, anxious, and antsy. I couldn't understand it because we'd been having a wonderfully stress free, relaxing trip. Then, it hit me... I remembered taking my 8 o'clock a.m. Sinemet, but not my Zoloft. I'm exceptionally good at taking pills on time and as prescribed, so it was soon very obvious to me why I had become distracted and that I had not, in fact, picked up the second pill and taken it. I remedied the problem immediately and was feeling back to "normal" within an hour. Lesson learned: Do NOT miss a dose or stop abruptly! (Speaking for myself, at least.)
The verdict, according to family and friends: I am back. Laughter actually reaches my eyes again now. I talk on a long road trip again, instead of gazing out of the window, seemingly lost somewhere in the ether, but really uninterested in speaking. I sit outside and enjoy reading in nature, rather than stuck inside, hiding away.
Frankly, I don't believe I will ever be the same person again. But, as we age and learn, grow and evolve, are any of us? Am I changed entirely because of the Parkinson's? If I am, is it all bad, or am I somehow an improved version of me with this albatross on my back? Perhaps my patience and understanding has improved, partly because I am older and, partly because I have a burden to carry that makes me look at others and see or imagine the burdens they too haul around--willingly or unwillingly?
I do know this: Depression has been the greatest nemesis to battle in the grand Parkinson's scheme of things and, if you or someone you like might be, or think you might be, suffering (and, make no mistake, suffering is what you do) with this affliction, for heaven's sake, talk to your doctor. You may do as I did, get the pills and refuse to take them for six months! You may have to try one or two different prescriptions if you have trouble (which was my personal dread), but surely, surely your joy is worth the effort?
Above all, don't allow "shame" to be part of your vocabulary when it comes to depression. Life is too short!